Show Summary Details
Page of

Anticholinergic Overdose 

Anticholinergic Overdose
Chapter:
Anticholinergic Overdose
Author(s):

Philip Fanapour

, Peggy White

, and Brenda G. Fahy

DOI:
10.1093/med/9780190226459.003.0095
Page of

PRINTED FROM OXFORD MEDICINE ONLINE (www.oxfordmedicine.com). © Oxford University Press, 2020. All Rights Reserved. Under the terms of the licence agreement, an individual user may print out a PDF of a single chapter of a title in Oxford Medicine Online for personal use (for details see Privacy Policy and Legal Notice).

date: 22 February 2020

Anticholinergic toxidrome can be a side effect of medications or herbal therapies or can result from intentional or inadvertent overdose of prescribed medications or abused substances. The diagnosis of anticholinergic toxicity involves symptomatology, including tachycardia, hyperthermia, central nervous system dysfunction including delirium, and urinary retention. The diagnosis can be challenging, as it is based on clinical symptoms with presentation mimicking other etiologies. Early diagnosis and intervention with treatment are key with the specific identification of the agent involved and other confounding substances. Discontinuation of the agent(s) involved as early as possible and providing supportive care are early interventions, with additional therapeutic options determined by the severity of the toxicity and the agent(s) involved.

Access to the complete content on Oxford Medicine Online requires a subscription or purchase. Public users are able to search the site and view the abstracts for each book and chapter without a subscription.

Please subscribe or login to access full text content.

If you have purchased a print title that contains an access token, please see the token for information about how to register your code.

For questions on access or troubleshooting, please check our FAQs, and if you can't find the answer there, please contact us.